Alert archive / Montana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 5, NWS Great Falls, MT

May 6, 20174 counties in Montana

NWS Great Falls, MT issued this severe thunderstorm warning at May 6, 2017, 5:44 PM MDT for 4 counties in Montana. It was in force for 31 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2017, 5:44 PM MDT (23:44 UTC)
Expired
May 6, 2017, 6:15 PM MDT
In force
31 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Cascade County, MT, Chouteau County, MT, Judith Basin County, MT, Teton County, MT

The radar

The Great Falls radar (KTFX), 5 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 5:52 PM MDTTSTM WND GST 574 Ssw Power, MT10 MINUTE AVERAGE SUSTAINED WINDS WERE 32 MPH WITH GUSTS TO 47 MPH. 2 MINUTE AVERAGE SUSTAINED WINDS WERE 36.5 MPH.
May 6, 5:54 PM MDTTSTM WND GST 545 Wsw Great Falls, MT
May 6, 5:55 PM MDTTSTM WND DMG1 Nw Black Eagle, MTBASKETBALL HOOP WITH METAL POLE SNAPPED IN HALF
May 6, 5:58 PM MDTTSTM WND GST 605 S Great Falls, MTESTIMATED 60 MPH WIND GUST 5 MILES SOUTH OF GREAT FALLS IN FOX FAR/BIG BEND AREA.
May 6, 6:00 PM MDTHAIL 113 Sse Ulm, MT1 INCH DIAMETER HAIL 8 MI ESE OF ULM AROUND 6PM MDT.
May 6, 6:01 PM MDTTSTM WND DMG5 Sw Great Falls, MTPOWER WENT OUT AT WEATHER FORECAST OFFICE. CURRENTLY RUNNING ON BACKUP POWER. WIND AND LIGHTNING IN AREA AT THE TIME.
May 6, 6:05 PM MDTTSTM WND GST 553 Ssw Ulm, MT
May 6, 6:07 PM MDTTSTM WND GST 63Black Eagle, MT
May 6, 6:11 PM MDTTSTM WND GST 64Malmstrom Afb, MT64 MPH THUNDERSTORM WIND GUST AT MALMSTROM AFB.
May 6, 6:18 PM MDTHAIL 11 W Black Eagle, MTHAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS ESTIMATED AT 70 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2017-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2017-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1696 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

041 
WUUS55 KTFX 062344
SVRTFX
MTC013-015-045-099-070015-
/O.NEW.KTFX.SV.W.0005.170506T2344Z-170507T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
544 PM MDT SAT MAY 6 2017

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Judith Basin County in central Montana...
  Southeastern Teton County in north central Montana...
  Southwestern Chouteau County in north central Montana...
  Northern Cascade County in central Montana...

* Until 615 PM MDT

* At 544 PM MDT, severe thunderstorms were located along a line
  extending from 6 miles south of Fort Shaw to 7 miles south of Belt,
  moving northeast at 55 mph.

  HAZARD...70 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Great Falls, Cascade, Belt, Black Eagle, Fort  Shaw, Highwood, Fort
  Shaw, Power, Carter, Floweree, Portage, Malmstrom Afb, Eden,
  Stockett, Tracy, Vaughn, First Peoples Buffalo Jump State Park,
  Centerville, Sun River and Shonkin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4789 11166 4770 11034 4721 11086 4723 11148
      4723 11193 4735 11197
TIME...MOT...LOC 2344Z 208DEG 47KT 4741 11181 4728 11091 

HAIL...1.25IN
WIND...70MPH
 
$$

JANGLIN
1 follow-up statement
364 
WWUS55 KTFX 070005
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
605 PM MDT SAT MAY 6 2017

MTC013-015-045-099-070015-
/O.CON.KTFX.SV.W.0005.000000T0000Z-170507T0015Z/
Judith Basin MT-Teton MT-Chouteau MT-Cascade MT-
605 PM MDT SAT MAY 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR NORTHWESTERN JUDITH BASIN...SOUTHEASTERN TETON...SOUTHWESTERN
CHOUTEAU AND NORTHERN CASCADE COUNTIES...

At 604 PM MDT, severe thunderstorms were located along a line
extending from 6 miles south of Power to 6 miles southeast of
Highwood, moving northeast at 55 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Trained weather spotters reported estimated wind gusts of 
         60 MPH on the southwest end of Great Falls. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Great Falls, Belt, Black Eagle, Fort  Shaw, Highwood, Fort Shaw,
Power, Carter, Floweree, Portage, Malmstrom Afb, Tracy, Vaughn, First
Peoples Buffalo Jump State Park, Sun River, Shonkin, Armington, Ulm
and Sand Coulee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4789 11166 4770 11034 4730 11083 4740 11112
      4728 11150 4729 11183 4735 11197
TIME...MOT...LOC 0004Z 208DEG 47KT 4763 11164 4750 11074 

HAIL...1.25IN
WIND...60MPH
 
$$

JANGLIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:17 PM MDT, 3 hours 27 minutes earlier.

Area forecast discussion, May 6, 2:17 PM MDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
217 PM MDT Sat May 6 2017

.DISCUSSION...

Tonight through Sunday night...Forecast continues to look
favorable for numerous showers and isolated/scattered
thunderstorms late this afternoon through this evening. At 2 PM
MDT we are currently tracking several strong storms in Southwest
Montana. These will move north-northeast into Central Montana by
this evening, then progress into Canada by about midnight. SPC
mesoscale analysis is showing the potential for a few storms to
become severe and also support the notion that a mesoscale
convective complex will evolve and move through my forecast area
over the next 9 to 12 hours. Satellite/radar imagery of the storms
in Southwest Montana also support this potential. Stronger storms
will likely taper off by midnight leaving scattered to numerous
showers to linger over the region through Sunday. Scattered
thunderstorms will likely develop Sunday afternoon but at this
time it appears that severe storms are not likely. As the upper
level trough along the West Coast progresses eastward, the biggest
change anticipated for Sunday and Sunday night will be much
cooler temperatures from those of today and tonight. mpj

Monday through Saturday...A splitting upper level low pressure
trough will send a deep upper low to the Southwest U.S./Mexico
border Monday through Tuesday, leaving a weak and slow moving
shortwave trough over Montana. This will likely result in scattered
showers and a few weak thunderstorms developing over the mountains
of Western and Southwest Montana. Temperatures will also warm from
near normal on Monday to between 5 and 10 degrees above normal on
Tuesday. The upper trough will drag the blocking low east out of the
Southwest, allowing a weak upper level high pressure ridge to move
into Montana for Wednesday into Thursday. This will keep the
forecast area mostly dry as temperatures warm to between 10 and 15
degrees above normal. However, another deep upper level low will
move south to the Pacific Northwest Coast by Thursday, and then move
onshore along the Pacific coast Friday into Saturday. The resulting
moist and unstable southwest flow aloft, combined with a Pacific
cold front moving slowly across the forecast area, will bring
another round of showers and thunderstorms similar to those expected
today and tomorrow. There are some differences among the medium
range forecast models regarding the exact timing and placement of
the best chance for showers and thunderstorms, so confidence is low
in the potential for strong storms at this time.
Coulston

&&

.AVIATION...
Updated 1752Z.

Upper level trough remains along West Coast with a moist and
unstable southerly flow aloft over Montana through late Sunday
morning. Occasional disturbances ejecting from the main trough will
track across Montana producing numerous showers and scattered
thunderstorms this afternoon and overnight. Some strong storms could
produce locally heavy rain, large hail and strong outflow winds with
brief IFR/MVFR conditions possible, mainly from 21Z to 06Z. Latest
NAM12 suggests that low clouds will develop across much of north
central Montana overnight possibly producing widespread MVFR
conditons from 06Z to 18Z Sunday.

&&

.HYDROLOGY...
Updated 1008Z.

A prolonged period of above normal temperatures, potentially
lasting through much of next week, combined with periods of rain,
will allow the mountain snowpack to melt at an accelerated rate.
Significant rises on streams and rivers are expected the rest of
this week into early next week. Some minor flooding is possible.
In addition, any thunderstorm that forms today will be capable of
heavy rain with minor urban/small stream flooding possible.
Brusda/Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  51  57  36  64 /  70  30  30  10
CTB  48  51  34  62 /  70  50  20  10
HLN  52  61  40  67 /  60  30  40  10
BZN  49  66  40  65 /  30  60  60  20
WEY  38  62  33  62 /  30  50  50  30
DLN  49  64  41  65 /  60  50  50  20
HVR  53  63  37  66 /  60  20  20  10
LWT  52  62  37  60 /  30  50  50  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Special weather statement, May 6, 3:16 PM MDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Great Falls MT
316 PM MDT SAT MAY 6 2017

MTZ008-062145-
Beaverhead MT-
316 PM MDT SAT MAY 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAVERHEAD COUNTY
UNTIL 345 PM MDT...

At 315 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Wisdom, or 33 miles southwest of Anaconda, moving
northeast at 20 mph.

Half inch to dime size hail and winds in excess of 40 mph will be
possible with this storm.

This storm will remain over mainly rural areas of northwestern
Beaverhead County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4584 11344 4580 11343 4575 11336 4580 11335
      4582 11328 4587 11322 4588 11310 4583 11304
      4561 11330 4564 11343 4571 11351
TIME...MOT...LOC 2115Z 213DEG 18KT 4573 11335

JANGLIN
Special weather statement, May 6, 3:30 PM MDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Great Falls MT
330 PM MDT SAT MAY 6 2017

MTZ050-062200-
Judith Basin MT-
330 PM MDT SAT MAY 6 2017

...SPECIAL WEATHER STATEMENT...

At 330 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Stanford, moving northeast at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Stanford, Windham, Utica and Sapphire Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4684 11012 4699 11052 4737 11041 4724 11000
      4722 10998
TIME...MOT...LOC 2130Z 203DEG 25KT 4703 11036

JANGLIN
Special weather statement, May 6, 3:44 PM MDT, 2 hours before
Special Weather Statement
National Weather Service Great Falls MT
344 PM MDT SAT MAY 6 2017

MTZ014-052-053-055-062215-
Broadwater MT-Jefferson MT-Gallatin MT-
Central and Southern Lewis and Clark MT-
344 PM MDT SAT MAY 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK...
NORTHWESTERN BROADWATER...NORTHERN JEFFERSON AND NORTHERN GALLATIN
COUNTIES UNTIL 415 PM MDT...

At 342 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Walkerville to 6 miles
south of Toston. Movement was northeast at 40 mph.

Half inch to dime size hail and winds in excess of 40 mph will be
possible with these storms.

Locations impacted include...
Townsend, Boulder, East Helena, Montana City, Toston, Basin, Wickes,
Rimini, Alhambra, Corbin, Elkhorn State Park, Winston, Radersburg,
Silos, Clancy, Jefferson City, Canyon Ferry Reservoir, and Goose Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4625 11256 4633 11254 4635 11249 4633 11246
      4639 11240 4641 11232 4653 11229 4659 11187
      4667 11171 4664 11142 4608 11136 4611 11250
      4618 11251 4618 11258 4624 11260
TIME...MOT...LOC 2142Z 210DEG 35KT 4612 11243 4610 11146

JANGLIN
Special weather statement, May 6, 4:30 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Great Falls MT
430 PM MDT SAT MAY 6 2017

MTZ009-010-044-046-062300-
Northern Rocky Mountain Front MT-Eastern Glacier MT-
Eastern Pondera MT-Toole MT-
430 PM MDT SAT MAY 6 2017

...SPECIAL WEATHER STATEMENT...

At 429 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Valier, or 22 miles south of Cut Bank, moving northeast
at 50 mph.

Half inch hail and winds of 30 to 40 mph will be possible with
this storm.

Locations impacted include...
Cut Bank, Ethridge and Santa Rita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4821 11241 4828 11265 4881 11244 4866 11199
TIME...MOT...LOC 2229Z 204DEG 42KT 4832 11249

JANGLIN
Local storm report, May 6, 5:02 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
502 PM MDT SAT MAY 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     TSTM WND GST     8 SW WOLF CREEK         46.89N 112.11W
05/06/2017  M58 MPH          LEWIS AND CLARK    MT   DEPT OF HIGHWAYS

&&

JAA
Special weather statement, May 6, 5:27 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Great Falls MT
527 PM MDT SAT MAY 6 2017

MTZ048-049-070000-
Southern Rocky Mountain Front MT-Eastern Teton MT-
527 PM MDT SAT MAY 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEWIS AND CLARK...
SOUTHEASTERN TETON AND NORTHWESTERN CASCADE COUNTIES UNTIL 600 PM
MDT...

At 527 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Fairfield, or 21 miles south of Choteau, moving
northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fairfield and Power.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4777 11223 4773 11164 4760 11181 4761 11193
      4752 11192 4750 11195 4752 11204 4751 11205
      4742 11205 4745 11223
TIME...MOT...LOC 2327Z 211DEG 31KT 4751 11204

Moldan

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:52 PM MDTSpecial Weather StatementTFXTeton53 min
May 6, 1:03 PM MDTSpecial Weather StatementTFXBeaverhead42 min
May 6, 1:44 PM MDTSpecial Weather StatementTFXBeaverhead31 min
May 6, 2:14 PM MDTSpecial Weather StatementTFXSilver Bow46 min
May 6, 2:18 PM MDTSpecial Weather StatementTFXMadison42 min
May 6, 2:57 PM MDTSpecial Weather StatementTFXBroadwater, Jefferson48 min
May 6, 3:16 PM MDTSpecial Weather StatementTFXDeer Lodge29 min
May 6, 3:30 PM MDTSpecial Weather StatementTFXJudith Basin30 min
May 6, 3:44 PM MDTSpecial Weather StatementTFXBroadwater, Jefferson31 min
May 6, 4:14 PM MDTSevere Thunderstorm WarningTFXLewis and Clark31 min
May 6, 4:30 PM MDTSpecial Weather StatementTFXPondera30 min
May 6, 4:45 PM MDTSevere Thunderstorm WarningTFXCascade, Lewis and Clark15 min
May 6, 4:59 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Lewis and Clark46 min
May 6, 5:27 PM MDTSpecial Weather StatementTFXTeton33 min
May 6, 5:38 PM MDTAreal Flood AdvisoryTFXCascade, Lewis and Clark52 min
May 6, 5:54 PM MDTSpecial Weather StatementTFXPondera36 min
May 6, 5:56 PM MDTSpecial Weather StatementTFXToole34 min

Nearby

Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.